I had my Mirena placed in January 2011, and shortly after (about 2-3 weeks) got engaged. Since then, I have had liquid filled bumps on my fingers, hands and feet. I thought it was the ring, but found out it wasn't. I thought maybe it was from the Mirena, so I took my Mirena out in July 2012, but still have the bumps. Went to a doctor a few weeks ago, and found out I have psoriasis, in places I had those liquid filled bumps and on my nipples. Could the Mirena have caused my psoriasis? It does not run in my family.
Psoriasis - Could this be a Mirena side effect?
Question posted by ncbabii1290 on 22 Oct 2012
Last updated on 9 September 2013 by powlou02
Hi, I have suffered from plaque psoriasis on my knees, elbows and scalp since August 2009. I had my second child in May 2008, and was advised by my obgyn that the Mirena was the 'Rolls-Royce' of contraception. Once I finished breastfeeding the following February 2009 I booked an appointment for my super device to be fitted. This was agonising in itself, and I bled and cramped for a number of days. Within a couple of weeks however I seemed to be adjusting well to the Mirena. When my periods dried up over the course of the following months, I was extremely happy. I boasted to friends of the benefits of this wonderful contraceptive. How pre-emptive I was! By August 08 the first silvery patches appeared on my elbows. I slathered myself in emollients and lotions galore, thinking it would clear up by itself. When I went to my GP I was diagnosed with mild psoriasis, prescribed skin thinning steroid creams and told to come back in 6 months.
Then the mood swings, loss of libido and general, overwhelming lethargy kicked in. The psoriasis spread to my knees and most irritatingly my scalp. I had no energy to research causes, simply attributing these symptoms to being a busy working mother. Then I began to suffer cramping in my lower left abdomen, no bleeding though, so obviously not related to my Mirena! Last year was by far my worst. I ached all over, my neck, lower back and hips being the worst. I was sent on an 'expert patient' course by my GP, which really was the ultimate fob off. I felt like everyone thought I was a loon. I was snappy and tired and in constant pain. My husband left me ( not that I blame him), I was so low that I went to the doctor, again. Again I was prescribed antidepressants (metazipine), which made me borderline psychotic and completely unable to function. Eventually, after insisting in it, I was told the pain might be a hernia and sent for an MRI scan. The results were that I had a few small cysts around my left ovary. The treatment? Codeine and naproxen! Not once was I advised to have the Mirena coil removed. I repeatedly suggested to various docs that this could be the cause. Each time I was dismissed. Skip forward to today. I had the coil out less than a month ago, against the advise of the practice nurse (she told me that the Mirena couldn't possibly be causing these symptoms, that it was a waste of money having it removed early). By this point however I was adamant! This was my last resort. And guess what? Within a few hours of removal I felt like the painful pressure in my lower left abdomen was gone. The last few weeks have been a blur of headaches, night sweats, swollen and aching breasts, and manic mood swings, all classic 'mirena crash' symptoms. But now the fog is lifting, my psoriasis is clearing up, my cramps have gone and I feel almost human again. If only I had known 4 years ago what I do now. The Mirena may be a great contraceptive device, but the side effects are vast, unknown and could potentially ruin your life. I'm trying to detox my body of these synthetic hormones, and hopefully I'll be back to normal soon!
I had healthy skin prior to mirena, never a sore, never a signal dry patch. 18 months after having mirena placed the first patch of psoriasis appeared. It took me over 2 years after that to start suspecting mirena as a culprit. I hadn't changed anything else, took no meds. I used lotion everyday prior to P and, out of desperation, quit using any hoping the P would improve. I tried so much but it got worse and worse. Mine was plaque psoriasis. Last summer I'd had enough, mirena had my hormones upside-down and the P was so itchy I couldn't sleep most nights. I had mirena removed in June and by July the psoriasis had nearly disappeared 100%. I had patches spotting my body everywhere, some very thick. It's been over a year now and psoriasis is no longer a problem of mine, it's gone. Thank God. I hope you had mirena removed. Doctors praise it and defend it to the point of being rude to patients but it's far from perfect and a nightmare for some.
Yes, I believe my psoriasis was caused by the Mirena! I have never had skin issues before getting the IUD with harmones. I have had it for two years, and suffered from psoriasis for the pastfour months.
NO it doesn't cause psoriasis but...
Absolutely YES the Mirena in my opinion can and does cause a worsening of psoriasis. However you need to be predisposed to having the condition in the first place.
The Mirena gives a direct dose of Progesterone only into the female reproductive system. This reduces the production of Estrogen and in turn reduces the ratio of Estrogen to Progesterone.
Psoriasis clears up during pregnancy in a vast majority of women and a study concluded that this was a direct result of increased levels of Estrogen.
During Psoriasis flare ups there is a marked increase in the presence of Th1 and Th17 cells, these cells are inflamatory markers. It has been scientifically proven that estrogen reduces these T helper cells and therfore I feel it can be concluded that in reducing Estrogen the Mirena Coil may well be responsible however indirectly for the flare up.
Psoriasis sufferers considering the Mirena should ask their GP to supplement with Estrogen if they suffer a flare up.
I am not a doctor or a medical professional, I have drawn these conclusions from extensive research.
Psoriasis doesn't have to be familial. No the Mirena can't cause it. I've seen psoriasis that has liquid bumps and then they drain. They can make quite a mess because the drainage can be sticky. Psoriasis is an autoimmune disease.
- Mirena uses and safety info
- Mirena information for Healthcare Professionals (includes dosage details)
- Side effects of Mirena (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.